March  2019, 18(2): 887-910. doi: 10.3934/cpaa.2019043

Vanishing viscosity limit of 1d quasilinear parabolic equation with multiple boundary layers

1. 

Department of Mathematics, Shanghai Normal University, ShangHai, 200234, China

2. 

Department of Mathematics, Shanghai University, ShangHai, 200444, China

* Corresponding author

Received  April 2018 Revised  June 2018 Published  October 2018

Fund Project: The first author is supported by NSFC grant 11771297; The second author is supported by NSFC grant 11771274.

In this paper, we study the limiting behavior of solutions to a 1D two-point boundary value problem for viscous conservation laws with genuinely-nonlinear fluxes as $\varepsilon$ goes to zero. We here discuss different types of non-characteristic boundary layers occurring on both sides. We first construct formally the three-term approximate solutions by using the method of matched asymptotic expansions. Next, by energy method we prove that the boundary layers are nonlinearly stable and thus it is proved the boundary layer effects are just localized near both boundaries. Consequently, the viscous solutions converge to the smooth inviscid solution uniformly away from the boundaries. The rate of convergence in viscosity is optimal.

Citation: Jing Wang, Lining Tong. Vanishing viscosity limit of 1d quasilinear parabolic equation with multiple boundary layers. Communications on Pure & Applied Analysis, 2019, 18 (2) : 887-910. doi: 10.3934/cpaa.2019043
References:
[1]

B. Desjardins and E. Grenier, Linear instability implies nonlinear instability for various types of viscous boundary layers, Ann. Inst. H. Poincaré Anal, 20 (2003), 87-106.  doi: 10.1016/S0294-1449(02)00009-4.  Google Scholar

[2]

E. Grenier and O. Gues, Boundary layers for viscous perturbations of noncharacteristic quasilinear hyperbolic problems, J. Differential Equations, 143 (1998), 110-146.  doi: 10.1006/jdeq.1997.3364.  Google Scholar

[3]

G. Jonathan and Z. Xin, Viscous limits for piecewise smooth solutions to systems of conservation laws, Arch. Rational Mech. Anal., 121 (1992), 235-265.  doi: 10.1007/BF00410614.  Google Scholar

[4]

G. Metivier, Small Viscosity and Boundary Layer Methods, Theory, stability analysis, and applications. Modeling and Simulation in Science, Engineering and Technology. Birkh user Boston, Inc., Boston, MA, 2004. doi: 10.1007/978-0-8176-8214-9.  Google Scholar

[5]

G. Metivier and K. Zumbrun, Large viscous boundary layers for noncharacteristic nonlinear hyperbolic problems, Mem. Amer. Math. Soc., 175 (2004), 243-252.  doi: 10.1090/memo/0826.  Google Scholar

[6]

T. Nguyen and K. Zumbrun, Long-time stability of multi-dimensional noncharacteristic viscous boundary layers, Comm. Math. Phys., 299 (2010), 1-44.  doi: 10.1007/s00220-010-1095-7.  Google Scholar

[7]

O. A. Oleinik and V. N. Samokhin, Mathematical Models in Boundary Layer Theory, Applied Mathematics and Mathematical Computation, 15. Chapman & Hall/CRC, Boca Raton, FL, 1999.  Google Scholar

[8]

H. Schlichting, Boundary Layer Theory, 7th edition, McGraw-Hill, 1979.  Google Scholar

[9]

D. Serre, Systems of Conservation Laws. 2. Geometric Structures, Oscillations, and Initial-boundary Value Problems, Translated from the 1996 French original by I. N. Sneddon. Cambridge University Press, Cambridge, 2000.  Google Scholar

[10]

L. Tong and J. Wang, Stability of multiple boundary layers for 2D quasilinear parabolic equations, J. Math. Anal. Appl., 435 (2016), 349-368.  doi: 10.1016/j.jmaa.2015.10.030.  Google Scholar

[11]

J. Wang, Boundary layers for parabolic perturbations of quasi-linear hyperbolic problems, Math. Methods Appl. Sci., 32 (2009), 2416-2438.  doi: 10.1002/mma.1144.  Google Scholar

[12]

Z. Xin, Viscous boundary layers and their stability, J. Partial Differential Equations, 11 (1998), 97-124.   Google Scholar

show all references

References:
[1]

B. Desjardins and E. Grenier, Linear instability implies nonlinear instability for various types of viscous boundary layers, Ann. Inst. H. Poincaré Anal, 20 (2003), 87-106.  doi: 10.1016/S0294-1449(02)00009-4.  Google Scholar

[2]

E. Grenier and O. Gues, Boundary layers for viscous perturbations of noncharacteristic quasilinear hyperbolic problems, J. Differential Equations, 143 (1998), 110-146.  doi: 10.1006/jdeq.1997.3364.  Google Scholar

[3]

G. Jonathan and Z. Xin, Viscous limits for piecewise smooth solutions to systems of conservation laws, Arch. Rational Mech. Anal., 121 (1992), 235-265.  doi: 10.1007/BF00410614.  Google Scholar

[4]

G. Metivier, Small Viscosity and Boundary Layer Methods, Theory, stability analysis, and applications. Modeling and Simulation in Science, Engineering and Technology. Birkh user Boston, Inc., Boston, MA, 2004. doi: 10.1007/978-0-8176-8214-9.  Google Scholar

[5]

G. Metivier and K. Zumbrun, Large viscous boundary layers for noncharacteristic nonlinear hyperbolic problems, Mem. Amer. Math. Soc., 175 (2004), 243-252.  doi: 10.1090/memo/0826.  Google Scholar

[6]

T. Nguyen and K. Zumbrun, Long-time stability of multi-dimensional noncharacteristic viscous boundary layers, Comm. Math. Phys., 299 (2010), 1-44.  doi: 10.1007/s00220-010-1095-7.  Google Scholar

[7]

O. A. Oleinik and V. N. Samokhin, Mathematical Models in Boundary Layer Theory, Applied Mathematics and Mathematical Computation, 15. Chapman & Hall/CRC, Boca Raton, FL, 1999.  Google Scholar

[8]

H. Schlichting, Boundary Layer Theory, 7th edition, McGraw-Hill, 1979.  Google Scholar

[9]

D. Serre, Systems of Conservation Laws. 2. Geometric Structures, Oscillations, and Initial-boundary Value Problems, Translated from the 1996 French original by I. N. Sneddon. Cambridge University Press, Cambridge, 2000.  Google Scholar

[10]

L. Tong and J. Wang, Stability of multiple boundary layers for 2D quasilinear parabolic equations, J. Math. Anal. Appl., 435 (2016), 349-368.  doi: 10.1016/j.jmaa.2015.10.030.  Google Scholar

[11]

J. Wang, Boundary layers for parabolic perturbations of quasi-linear hyperbolic problems, Math. Methods Appl. Sci., 32 (2009), 2416-2438.  doi: 10.1002/mma.1144.  Google Scholar

[12]

Z. Xin, Viscous boundary layers and their stability, J. Partial Differential Equations, 11 (1998), 97-124.   Google Scholar

[1]

Hongbo Guan, Yong Yang, Huiqing Zhu. A nonuniform anisotropic FEM for elliptic boundary layer optimal control problems. Discrete & Continuous Dynamical Systems - B, 2021, 26 (3) : 1711-1722. doi: 10.3934/dcdsb.2020179

[2]

Vaibhav Mehandiratta, Mani Mehra, Günter Leugering. Existence results and stability analysis for a nonlinear fractional boundary value problem on a circular ring with an attached edge : A study of fractional calculus on metric graph. Networks & Heterogeneous Media, 2021  doi: 10.3934/nhm.2021003

[3]

Chang-Yeol Jung, Roger Temam. Interaction of boundary layers and corner singularities. Discrete & Continuous Dynamical Systems - A, 2009, 23 (1&2) : 315-339. doi: 10.3934/dcds.2009.23.315

[4]

Antoine Benoit. Weak well-posedness of hyperbolic boundary value problems in a strip: when instabilities do not reflect the geometry. Communications on Pure & Applied Analysis, 2020, 19 (12) : 5475-5486. doi: 10.3934/cpaa.2020248

[5]

Marek Macák, Róbert Čunderlík, Karol Mikula, Zuzana Minarechová. Computational optimization in solving the geodetic boundary value problems. Discrete & Continuous Dynamical Systems - S, 2021, 14 (3) : 987-999. doi: 10.3934/dcdss.2020381

[6]

Yi Zhou, Jianli Liu. The initial-boundary value problem on a strip for the equation of time-like extremal surfaces. Discrete & Continuous Dynamical Systems - A, 2009, 23 (1&2) : 381-397. doi: 10.3934/dcds.2009.23.381

[7]

Amru Hussein, Martin Saal, Marc Wrona. Primitive equations with horizontal viscosity: The initial value and The time-periodic problem for physical boundary conditions. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020398

[8]

Mehdi Badsi. Collisional sheath solutions of a bi-species Vlasov-Poisson-Boltzmann boundary value problem. Kinetic & Related Models, 2021, 14 (1) : 149-174. doi: 10.3934/krm.2020052

[9]

Kazunori Matsui. Sharp consistency estimates for a pressure-Poisson problem with Stokes boundary value problems. Discrete & Continuous Dynamical Systems - S, 2021, 14 (3) : 1001-1015. doi: 10.3934/dcdss.2020380

[10]

Shenglan Xie, Maoan Han, Peng Zhu. A posteriori error estimate of weak Galerkin fem for second order elliptic problem with mixed boundary condition. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020340

[11]

Xinfu Chen, Huiqiang Jiang, Guoqing Liu. Boundary spike of the singular limit of an energy minimizing problem. Discrete & Continuous Dynamical Systems - A, 2020, 40 (6) : 3253-3290. doi: 10.3934/dcds.2020124

[12]

Marco Ghimenti, Anna Maria Micheletti. Compactness results for linearly perturbed Yamabe problem on manifolds with boundary. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020453

[13]

Maho Endo, Yuki Kaneko, Yoshio Yamada. Free boundary problem for a reaction-diffusion equation with positive bistable nonlinearity. Discrete & Continuous Dynamical Systems - A, 2020, 40 (6) : 3375-3394. doi: 10.3934/dcds.2020033

[14]

Qianqian Hou, Tai-Chia Lin, Zhi-An Wang. On a singularly perturbed semi-linear problem with Robin boundary conditions. Discrete & Continuous Dynamical Systems - B, 2021, 26 (1) : 401-414. doi: 10.3934/dcdsb.2020083

[15]

Chueh-Hsin Chang, Chiun-Chuan Chen, Chih-Chiang Huang. Traveling wave solutions of a free boundary problem with latent heat effect. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021028

[16]

Mokhtar Bouloudene, Manar A. Alqudah, Fahd Jarad, Yassine Adjabi, Thabet Abdeljawad. Nonlinear singular $ p $ -Laplacian boundary value problems in the frame of conformable derivative. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020442

[17]

Xiaofeng Ren, David Shoup. The impact of the domain boundary on an inhibitory system: Interior discs and boundary half discs. Discrete & Continuous Dynamical Systems - A, 2020, 40 (6) : 3957-3979. doi: 10.3934/dcds.2020048

[18]

Yanhong Zhang. Global attractors of two layer baroclinic quasi-geostrophic model. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021023

[19]

Huijuan Song, Bei Hu, Zejia Wang. Stationary solutions of a free boundary problem modeling the growth of vascular tumors with a necrotic core. Discrete & Continuous Dynamical Systems - B, 2021, 26 (1) : 667-691. doi: 10.3934/dcdsb.2020084

[20]

Xu Zhang, Chuang Zheng, Enrique Zuazua. Time discrete wave equations: Boundary observability and control. Discrete & Continuous Dynamical Systems - A, 2009, 23 (1&2) : 571-604. doi: 10.3934/dcds.2009.23.571

2019 Impact Factor: 1.105

Metrics

  • PDF downloads (83)
  • HTML views (160)
  • Cited by (0)

Other articles
by authors

[Back to Top]